Indiana, 2021

Damaging Winds in Indiana, August 7, 2021

August 7, 2021 · NWS ILN · 5 events in 2 counties and zones

Scattered thunderstorms developed in the late afternoon and evening hours in a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in the late afternoon and evening hours in a warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
310 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Warmer and more humid conditions will ramp up over the next
several days, with increasing chances of scattered afternoon
and evening showers and storms through early next week. The
greatest storm chances will be this evening and again midweek
of the upcoming week. Warm overnight low temperatures will make
for persistently muggy conditions.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered activity regenerating near and ahead of overnight MCV
currently in upper Miami and Scioto valleys becoming more
numerous and pushing ESE through the region. The activity is
pushing into a less favorable region in terms of DCAPE, with
marginal MLCAPE values of 1000-1500 J/KG. Generally not
expecting storms to become severe, but certainly some
substantial wind gusts of 40+ kts possible. Have also introduced
late afternoon and early evening isolated shower/thunderstorm
chances for the lower Scioto valley through the evening hours,
but with areas closer to the Ohio River more stable, any
activity here should be short-lived.

Overnight, there is lingering potential for isolated convection
through roughly 06z, some weak low level convergence continuing
through part of the night.

Overnight lows will range from the mid to upper 60s tonight.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
For Sunday, as a mid level ridge builds into the area, this will
push chances for afternoon convection a bit further north, and
allow potential for a more capped environment. Some uncertainty
here with that, but have kept potential for afternoon
convection along the northern fringe of the forecast area
generally along/north of I-70. With the more favorable
instability shifting to the north/northeast, any storms which
develop should be isolated/widely scattered. Ridging and
southerly will also allow temperatures to inch up to 90 to lower
90s.

For Sunday night, while the upper ridge slowly shifts eastward,
it will still dominate the overall regional pattern, but with
continued southerly flow along the back side of the high,
warm/moist conditions will keep overnight lows in the upper 60s
to lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Scattered thunderstorm activity is expected several days during the
long term period along with heat and humidity.  While several days
have heat index values in the middle to upper 90s, do not have any
days reaching heat advisory criteria at this time. Due to convective
potential limiting heat in certain areas at times, decided to leave
heat mention out of the HWO until there is more confidence in
convection location.

A cold front will move through on Friday and then bring an end to
thunderstorm chances.  Will have to see how this frontal boundary
evolves through the week for the potential for severe weather on
Friday.

Cooler and drier conditions will then be in place for Saturday. With
CAA, increased cloud cover.  In addition with a weak upper level
disturbance and winds off of the lake, cannot rule out the potential
for a few showers across central Ohio.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Slightly diminished complex from lingering MCV continues to
push ESE through the region currently north of KDAY, with
additional development along boundaries out ahead of the
complex. Have introduced VCTS for KDAY/KCMH/KLCK through about
00z, with some lingering TS after this time, but expected to be
sparse enough to not warrant VCTS.

Overall VFR conditions expected, though MVFR possible where
thunderstorms may be prevailing. VFR CU will diminish after 00z,
and while scattered showers could linger, expectation is
isolated enough to not carry VCSH. MVFR visibility expected at
KLUK in the 09-12z timeframe.

OUTLOOK...MVFR conditions possible in afternoon/evening thunderstorms
are possible especially Monday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Novak
AVIATION...JDR
Hazardous weather outlook, Aug 7, 2:12 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
312 PM EDT Sat Aug 7 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
312 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:02 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
502 PM EDT Sat Aug 7 2021

INZ050-OHZ042-060-072130-
Wayne IN-Darke OH-Preble OH-
502 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WAYNE,
NORTHWESTERN PREBLE AND SOUTHWESTERN DARKE COUNTIES THROUGH 530 PM
EDT...

At 502 PM EDT, a strong thunderstorm was reported 7 miles southeast
of Winchester, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Greenville, New Paris, New Madison, Fountain City, Wayne Lakes,
Bethel, Hollansburg, Palestine, Whitewater, Abbottsville, Middleboro
and Sharpeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4001 8481 4015 8481 4018 8480 4003 8454
      3984 8480 4000 8496
TIME...MOT...LOC 2102Z 313DEG 10KT 4009 8487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ch
Local storm report, Aug 7, 4:09 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       5 NE DUBLIN             40.17N 83.07W
08/07/2021  M1.57 INCH       DELAWARE           OH   TRAINED SPOTTER

            MEASURED IN 90 MINUTES. LOW SPOTS ON LAWN FLOODED.

&&

HICKMAN
Local storm report, Aug 7, 4:11 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            4 SW WESTERVILLE        40.09N 82.97W
08/07/2021                   FRANKLIN           OH   TRAINED SPOTTER

            WATER OVER ROADS INCLUDING OH-161 IN SPOTS BETWEEN NEW
            ALBANY AND WORTHINGTON.

&&

HATZOS
Special weather statement, Aug 7, 4:11 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
511 PM EDT Sat Aug 7 2021

OHZ054>056-065-072145-
Licking OH-Fairfield OH-Madison OH-Franklin OH-
511 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN,
NORTHWESTERN FAIRFIELD, SOUTHWESTERN LICKING AND NORTHEASTERN MADISON
COUNTIES THROUGH 545 PM EDT...

At 510 PM EDT, a strong thunderstorm was reported over Easton, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Upper
Arlington, Gahanna, Hilliard, Pickerington, Worthington, Bexley,
Jefferson, Pataskala, Canal Winchester, Groveport, Plain City, West
Jefferson, Minerva Park, Ohio State University and Beechwood Trails.

This includes the following Interstates...
 I-70 in Ohio between mile markers 80 and 121.
 I-71 in Ohio between mile markers 99 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3982 8263 3988 8337 4011 8334 4011 8317
      4014 8317 4009 8262
TIME...MOT...LOC 2110Z 307DEG 12KT 4004 8295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ch
Special weather statement, Aug 7, 4:43 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT Sat Aug 7 2021

OHZ051-053-061-062-072215-
Montgomery OH-Clark OH-Greene OH-Miami OH-
543 PM EDT Sat Aug 7 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CLARK,
NORTHWESTERN GREENE, NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI
COUNTIES THROUGH 615 PM EDT...

At 542 PM EDT, a strong thunderstorm was reported over Northridge,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Xenia,
Trotwood, Vandalia, Bellbrook, Oakwood, Yellow Springs,
Wright-Patterson Afb, Enon, Wilberforce, Riverside, Shiloh, Green
Meadows, Fort Mckinley, Phoneton and Hustead.

This includes the following Interstates...
 I-70 in Ohio between mile markers 34 and 46.
 I-75 in Ohio between mile markers 52 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3984 8383 3972 8389 3964 8406 3979 8429
      3993 8413
TIME...MOT...LOC 2142Z 312DEG 10KT 3982 8415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatzos
Local storm report, Aug 7, 5:26 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HEAVY RAIN       RIVERSIDE               39.78N 84.12W
08/07/2021  M1.25 INCH       MONTGOMERY         OH   AMATEUR RADIO

            MINOR STREET FLOODING REPORTED.

&&

HICKMAN

The radar

The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 7, 5:38 PM EST to 5:40 PM EST
Where
Wayne County, 2.42 mi ENE of Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
39.937, -85.130

Several large tree limbs were downed on Olive Branch Road.

Thunderstorm Wind, Wayne

When
August 7, 5:50 PM EST to 5:52 PM EST
Where
Wayne County, 0.74 mi SW of Hagerstown Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.873, -85.180

A tree was downed near Jerry Myers Road and Brick Church Road.

Thunderstorm Wind, Wayne

When
August 7, 6:08 PM EST to 6:10 PM EST
Where
Wayne County, 0.94 mi NNW of Mt Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.812, -85.188

A tree was downed near the intersection of East Avenue and U.S. 40.

Thunderstorm Wind, Fayette

When
August 7, 6:40 PM EST to 6:42 PM EST
Where
Fayette County, 1.34 mi S of Bentonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.731, -85.250

A few trees were downed along West County Road 600 N.

Thunderstorm Wind, Fayette

When
August 7, 6:51 PM EST to 6:53 PM EST
Where
Fayette County, 1.08 mi ENE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.685, -85.261

A few trees were downed on West County Road 300 N.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965581, 965582, 965583, 965584, 965585.